Blizzard, Big Stone
- When
- April 10, 11:00 AM CST to April 11, 4:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An intense area of low pressure moving northeast across the Central Plains brought widespread heavy snow and strong winds to west central Minnesota. Snowfall amounts from 3 to 14 inches combined with north winds of 25 to 45 mph brought widespread blowing snow with blizzard conditions and heavy drifting to the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense area of low pressure moving northeast across the Central Plains brought widespread heavy snow and strong winds to west central Minnesota. Snowfall amounts from 3 to 14 inches combined with north winds of 25 to 45 mph brought widespread blowing snow with blizzard conditions and heavy drifting to the area. Some vehicles went into the ditch along with several accidents occurring. Schools were also delayed or closed. Snowfall amounts included, 3 inches at Tintah, 6 inches at Browns Valley, 8 inches at Artichoke Lake, 11 inches at Wheaton, and 14 inches at Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 10, 10:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 AM CDT THU APR 10 2008
.UPDATE...
UPDATES ALREADY ISSUED. BACKED OFF WARNING A BIT TIME WISE TO
ACCOUNT FOR FAIRLY MILD BOUNDARY LAYER AND DRY AIR AROUND H85 OVER
NORTHERN CWA. HOWEVER...LATEST MODEL RUNS STILL BY AND FAR SUPPORT
GOING FORECAST SO NOT TOO MANY SIGNIFICANT CHANGES.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH 12Z SATURDAY
THE BIGGEST CHALLENGE IN THE NEAR TERM IS NOT IF ITS GOING TO
SNOW...BUT WHEN THE RAIN WILL CHANGE OVER TO SNOW...AND HOW MUCH
WILL THEN ACCUMULATE.
WATER VAPOR CLEARLY SHOWS 5H LOW ROUNDING BOTTOM OF TROF...WITH
STRONG JET PUNCHING OUT OF BASE OF TROF. MSAS ANLYS HAS SFC LOW IN
EASTERN CO...WITH PRESSURE FALLS AHEAD OF SYSTEM INDICATING MOVT
INTO CNTRAL/ERN NEB OVER THE NEXT 24 HOURS. CURRENTLY...ALL PCPN
IS FALLING AS LIGHT RAIN ACROSS THE UPPER MIDWEST. BY 00Z
FRIDAY...ALL MODELS HAVE STRONG 7H/85H THETA-E FORCING PUSHING
INTO THE EASTERN CWA BY 00Z FRIDAY WITH NEARLY 4G/KG OF MOISTURE
ADVECTING NORTHWARD IN THE 85H-7H LAYER. THE FIRST PROBLEM IS
GOING TO BE THE TIMING OF RAIN CHANGING OVER TO SNOW. NAM AND GFS
SHOW WETBULB ZERO SFC TEMPS REMAINING ABOVE FREEZING THROUGH MUCH
OF THE DAY...AND CURRENT DWPTS AT REPORTING STATIONS ARE IN THE
MID TO UPPER 30S. BUFKIT SOUNDINGS SHOW A CHANGEOVER TIME FROM 23Z
TO 01Z AS TEMPS COOL WITH FALLING HEIGHTS. HOWEVER...AS DYNAMIC A
SYSTEM THIS ONE IS...NOT TOTALLY CONVINCED THAT SOME DYNAMICAL
COOLING WONT OCCUR IN THE COLUMN...AIDING IN PERHAPS A QUICKER
CHANGE FROM RAIN TO SNOW. HAVE RE-DONE THE WEATHER GRIDS AND GONE
WITH A RAIN OR SNOW SOLN FOR THE AFTERNOON ACROSS MUCH OF THE CWA.
THE CHANGEOVER IS CRITICAL FOR THE SNOWFALL TOTALS. IF THE
CHANGEOVER OCCURS QUICKER..COULD SEE MUCH MORE SNOWFALL VERSUS
HOLDING ONTO THE RAIN A BIT LONGER.
THE NEXT ISSUE IS THE WINDS. WINDS ARE CURRENTLY GUSTING TO 25KTS
ACROSS EASTERN NEBRASKA AS LEAD 5H/7H WAVES ARE MOVING THROUGH.
MSAS ANLYS SHOWS SFC LOW IN ERN CO...AND AS THIS LOW MOVES INTO
CENTRAL/EASTERN NEBRASKA...SFC GRADIENT WILL BEGIN TO TIGHTEN. BY
00Z...SFC-30MB AGL GFS WINDS BECOME SUSTAINED AT 40KTS ACROSS MUCH
OF THE CWA...WITH 925MB GEOSTROPHIC WINDS OVER 50KTS SUSTAINED BY
00Z...INCREASING TO 55KTS SUSTAINED BY 06Z. ALSO NOTICED BY 06Z
THAT WINDS FROM THE SFC THROUGH 700MB...WINDS ARE NEARLY LINKED IN
DIRECTION. THIS SHOULD AID IN HELPING TO MIX DOWN THE VERY STRONG
WINDS ALOFT. WITH THIS IN MIND...HAVE DECIDED TO UPGRADE WINTER
STORM WARNING TO A BLIZZARD WARNING FOR MUCH OF THE CWA BEGINNING
AT 18Z THIS AFTERNOON. THIS MIGHT BE A TOUCH EARLY GIVEN SFC DWPTS
AND WETBULB ZERO VALUES AT THE SFC...BUT KNOWING EXACTLY WHEN RAIN
WILL TURN TO SNOW IS DIFFICULT AT BEST...AND IT SHOULD BE ALL SNOW
BY 00Z FRIDAY.
GOOD UPPER LEVEL DIVERGENCE TAKES PLACE 00-12Z FRIDAY...WHICH WILL
ONLY HELP IN SNOW PRODUCTION. GIVEN DYNAMICS OF SYSTEM...WOULDNT
BE TOO SURPRISED TO SEE SOME CONVECTIVE SNOW SETUP IN A BAND
ACROSS THE NE...WHICH COULD PRODUCE SOME IMPRESSIVE SNOWFALL
TOTALS. RIGHT NOW...FEEL THAT SOMEWHERE IN THE WARNING AREA..18
INCHES OF SNOW NOT OUT OF THE QUESTION...MORE SPECIFICALLY IN THE
CLARK/HAMLIN/DEUEL/GRANT/CODINGTON COUNTY AREAS.
THE SNOW WILL BEGIN TO TAPER OFF DURING THE DAY FRIDAY...BUT AS
THE CWA GETS DEEPER IN THE COLDER AIR...AND WINDS STILL GUSTING
QUITE HIGH...LIGHTER/FLUFFIER SNOW WILL STILL CREATE TRAVEL
PROBLEMS. CONDITIONS SHOULD IMPROVE SOMEWHAT BY FRIDAY
AFTERNOON/EVENING AS GRADIENT BEGINS TO RELAX. TEMPERATURES FRIDAY
NIGHT WILL HAVE TO BE MONITORED AND TWEAKED...BASED UPON THE
AMOUNT OF FRESH DEEP SNOWCOVER THATS IN PLACE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
AT 12Z SATURDAY MODELS ARE SUGGESTING THE WESTERN EDGE THE CLOUD
SHIELD AND PRECIP ASSOCIATED WITH THE POTENT SPRING STORM ROLLING
THROUGH THE PLAINS LATE THIS WEEK WILL BE A TAD FARTHER EAST. HAVE
CUT BACK ON SLIGHT CHANCE POPS SATURDAY MORNING AND KEPT JUST A
SMALL AREA ACROSS THE FAR EASTERN COUNTIES BUT WOULD NOT BE
SURPRISED IF ALL PRECIP IS OUT OF THE AREA BY 12Z SATURDAY. THE
REST OF THE EXTENDED SHOULD REMAIN DRY AS UPPER LEVEL RIDGING AND
WARMER TEMPS ALOFT AND AT THE SURFACE SPREAD ACROSS THE AREA.
IMPRESSIVE THERMAL RIDGE MOVES OVER THE AREA AND BY 12Z TUESDAY
MODELS ARE SHOWING 850 MB TEMPS ANYWHERE FROM +10 TO AS MUCH AS
+20 ACROSS THE ENTIRE CWA. HAVE INCREASED TEMPS A BIT ON MONDAY
AND WOULD NOT BE SURPRISED IF THE WEST RIVER COUNTIES EXCEEDED 70
DEGREES. BIG CHALLENGE LIES IN FORECASTING HIGH TEMPS ON SATURDAY
AS MUCH OF EASTERN SOUTH DAKOTA IS EXPECTED TO HAVE SIGNIFICANT
SNOW COVER. DID NOT STRAY FROM PREVIOUS FORECAST FOR RIGHT
NOW...WHICH ALREADY SEEMS TO HAVE A GOOD HANDLE ON THINGS. EVEN
WITH DEEP SNOW THE EASTERN CWA SHOULD STILL BE ABLE TO EXCEED 40
DEGREES THANKS TO STRONG APRIL SUNSHINE AS CLOUDS BEGIN TO DEPART
TO THE EAST BY AFTERNOON.
&&
.AVIATION...
IFR CONDITIONS WILL SPREAD ACROSS THE ENTIRE AREA THROUGH THE DAY
AND NIGHT. THE COMBINATION OF SNOW AND WIND WILL SUPPORT VSBYS
CONSISTENTLY BELOW A HALF MILE TONIGHT. KATY/KABR/KPIR WILL
EXPERIENCE THE WORST CONDITIONS IN THE NEXT 18 HOURS. KMBG WILL
FAVOR A BIT BETTER BUT STILL HAVE MAINLY IFR CONDITIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 7 PM
CDT /6 PM MDT/ FRIDAY FOR BROWN-BUFFALO-CLARK-CODINGTON-DAY-
DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY.
MN...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
BIG STONE-TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...HINTZ
LONG TERM...TMT
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CDT THU APR 10 2008 MNZ039-046-SDZ008-011-019>023-110930- TRAVERSE-BIG STONE-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 428 AM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN WILL MIX WITH...THEN TURN QUICKLY OVER TO SNOW BY LATE THIS AFTERNOON. THE SNOW WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS. THE SNOW MAY BE HEAVY AT TIMES. ALONG WITH THE HEAVY SNOW...WINDS GUSTING TO OVER 40 MPH THIS EVENING AND TONIGHT WILL CREATE WIDESPREAD BLOWING AND DRIFTING CONDITIONS. WHITEOUT CONDITIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL CONTINUE THROUGH THE MORNING FRIDAY BEFORE BEGINNING TO TAPER OFF. TOTAL SNOWFALL ACCUMULATIONS FROM 12 TO 16 INCHES ARE POSSIBLE. LOCAL HEAVIER AMOUNTS ARE NOT OUT OF THE QUESTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL THEIR LOCAL LAW ENFORCEMENT TO PASS ON ANY SNOWDEPTH REPORTS TO THE NWS. SDZ005>007-010-016>018-033>037-045-048-051-110930- MCPHERSON-BROWN-MARSHALL-EDMUNDS-POTTER-FAULK-SPINK-STANLEY-SULLY- HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 428 AM CDT THU APR 10 2008 /328 AM MDT THU APR 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN WILL MIX WITH...THEN TURN QUICKLY OVER TO SNOW BY LATE THIS AFTERNOON. THE SNOW WILL THEN CONTINUE THROUGH THE OVERNIGHT HOURS. THE SNOW MAY BE HEAVY AT TIMES. ALONG WITH THE HEAVY SNOW...WINDS GUSTING TO OVER 40 MPH THIS EVENING AND TONIGHT WILL CREATE WIDESPREAD BLOWING AND DRIFTING CONDITIONS. WHITEOUT CONDITIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW WILL CONTINUE THROUGH THE MORNING FRIDAY BEFORE BEGINNING TO TAPER OFF. TOTAL SNOWFALL ACCUMULATIONS FROM 6 TO 10 INCHES ARE POSSIBLE. LOCAL HEAVIER AMOUNTS ARE NOT OUT OF THE QUESTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL THEIR LOCAL LAW ENFORCEMENT TO PASS ON ANY SNOWDEPTH REPORTS TO THE NWS. SDZ003-004-009-015-110930- CORSON-CAMPBELL-WALWORTH-DEWEY- 428 AM CDT THU APR 10 2008 /328 AM MDT THU APR 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN WILL CONTINUE THROUGH THE DAY...BEFORE MIXING WITH...THEN CHANGING OVER TO LIGHT SNOW BY LATE AFTERNOON. THE LIGHT SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS. ALONG WITH THE LIGHT SNOW...WINDS GUSTING OVER 35 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...AND VISIBILITIES MAY BE REDUCED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LIGHT SNOW WILL BEGIN TO END FRIDAY MORNING...WITH TOTAL SNOW ACCUMULATIONS FROM 3 TO 5 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL THEIR LOCAL LAW ENFORCEMENT TO PASS ON ANY SNOWDEPTH REPORTS TO THE NWS. HINTZ
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96322, 96324.